North Carolina, 2015Damaging Wind in North Carolina, August 26, 2015
August 26, 2015 · NWS ILM · 1 event in 1 county or zone
Back-building thunderstorms along a stalled cold front resulted in wind damage across Bladen County. Persistent heavy rainfall also fell across the area to include Bladen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Back-building thunderstorms along a stalled cold front resulted in wind damage across Bladen County. Persistent heavy rainfall also fell across the area to include Bladen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 26, 1:01 AM EST, 59 minutes earlier.
Area forecast discussion, Aug 26, 1:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
201 AM EDT WED AUG 26 2015
.SYNOPSIS...
A FRONT WILL OSCILLATE BACK AND FORTH ACROSS THE AREA BEFORE
FINALLY DRIFTING OFF THE COAST EARLY THURSDAY. WITH THE FRONT
REMAINING JUST OFFSHORE THE RISK FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 200 AM WEDNESDAY...SLOW MOVING THUNDERSTORMS BACKBUILDING/
EXPANDING IN CONVERGENT ZONE AHEAD OF STALLED FRONT ARE BEING
AIDED BY DIVERGENCE ALOFT. FLOOD WARNINGS CONTINUE FOR A GOOD
PORTION OF ROBESON AND NW BLADEN COUNTIES. RADAR ESTIMATES
RAINFALL RATES HAVE BEEN ON THE ORDER OF 2 OR MORE INCHES.
ELSEWHERE OVERNIGHT...SHOWERS WILL BE ISOLATED TO WIDELY
SCATTERED. DRIER AIR WILL CONTINUE TO STRUGGLE AS IT TRIES TO MAKE
INROADS INTO PORTIONS OF THE PEE DEE REGION OVERNIGHT.
A TRICKY FORECAST AS BOUNDARIES MEANDER ACROSS THE AREA...WHILE A
WAVE OF LOW PRESSURE PUSHES ALONG THE STALLED FRONT. THESE
BOUNDARIES WILL TAP INTO 1000+ J/KG OF INSTABILITY...BUT CONFINED
IN THE "LONG SKINNY" TYPE CAPE PROFILE. GFS APPEARS TO BE HANDLING
THE SITUATION BETTER THAN THE HIGH RES GUIDANCE TODAY...AND HAS
WARM CLOUD DEPTHS INCREASING...AT THE SAME TIME THAT PWATS
DECREASE. ADDITIONALLY... A 300MB JET STREAK WILL STRENGTHEN TO
THE NE AHEAD OF A SHORTWAVE MOVING THROUGH THE GREAT LAKES...WITH
DIFFLUENCE ALOFT AIDING IN LIFT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...THE SURFACE COLD FRONT THAT STALLED ACROSS
THE EASTERN CAROLINAS TODAY SHOULD BE NEAR THE SOUTH CAROLINA
COAST AND A SHORT DISTANCE OFF THE NORTH CAROLINA COAST AT
DAYBREAK WEDNESDAY. THE SEABREEZE CIRCULATION WILL PULL THIS FRONT
BACK INLAND TO A POSITION ROUGHLY FROM ELIZABETHTOWN AND
WHITEVILLE TO CENTRAL MARION COUNTY AND KINGSTREE WEDNESDAY
AFTERNOON. THIS BOUNDARY SHOULD AGAIN SERVE AS THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS...WITH HIGHEST POPS IN THE
40-50 PERCENT RANGE.
AT AND ABOVE 700 MB A TROUGH JUST WEST OF THE HIGHEST TERRAIN IN
THE SOUTHERN APPALACHIANS WILL REMAIN NEARLY STATIONARY WEDNESDAY
THROUGH THURSDAY. THE SOUTHERLY FLOW AHEAD OF THIS TROUGH WILL
CONTAIN CHANNELED VORTICITY BUT 12Z MODELS DO NOT PAINT ANY
DISCRETE UPPER DISTURBANCES MOVING ACROSS THE REGION. WITHIN A
STRIPE FROM EASTERN SOUTH CAROLINA NORTHWARD TO THE NEW JERSEY
COAST 300 MB WINDS WILL INCREASE TO 50 KNOTS...WITH 200 MB WINDS
EXCEEDING 70 KNOTS THURSDAY. THIS SHOULD HELP INCREASE UPPER
DIVERGENCE WHICH SHOULD ENHANCE THE POTENTIAL FOR SHOWERS AND
STORMS A BIT.
WEDNESDAY NIGHT THE FRONT SHOULD SLIP OFFSHORE AND THE 12Z MODELS
ARE CONSISTENT WITH THOSE OF THE PAST FEW DAYS SHOWING THE
BOUNDARY SLIDING SOUTH THROUGH GEORGIA AS HIGH PRESSURE POKES
SOUTHWARD FROM PENNSYLVANIA. THIS SHOULD LEAD TO COOL
TEMPERATURES AND A LOWER CHANCE OF CONVECTION THURSDAY. 15Z SREF
STILL PAINTS CAPE OF 750-1500 J/KG ACROSS THE AREA SO I HAVE LEFT
20-30 POPS IN PLACE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...THE FORECAST AREA WILL REMAIN BETWEEN A
WEAKENING RIDGE OUT WEST AND THE ATLANTIC RIDGE TO THE EAST.
REGARDING SURFACE FEATURES...HIGH PRESSURE WILL BE SITUATED TO THE
NORTH WITH A STATIONARY FRONT JUST OFFSHORE. THE COMBINATION OF
THE FRONT AND THE EASTERLY FLOW WITH THE HIGH PRESSURE WILL KEEP
THE REGION SOMEWHAT UNSETTLED. TOUGH CALL ON THE PERIOD WHERE WE
WILL SEE THE BEST CHANCE OF RAIN AS IT SEEMS ANY DAY IS FAIR GAME.
FOR NOW THE BEST COMBINATION OF MOISTURE AND LIFT SEEMS TO OCCUR
LATER IN THE PERIOD. OVERALL I HAVE INCREASED POPS ACROSS THE
BOARD PER THE LATEST GUIDANCE AND AFOREMENTIONED FACTORS. WILD CARD
IS THE EVOLUTION OF ERIKA. MANY DIFFERENT SCENARIOS WITH THE
GLOBAL MODELS AT THE MOMENT BUT A THERE IS AT LEAST A LITTLE
CONSENSUS BUILDING THAT IT WILL BE LOCATED IN THE BAHAMAS BY EARLY
NEXT WEEK. IN WHAT FORM IS ANOTHER QUESTION. TEMPERATURE GUIDANCE
REMAINS VERY STABLE AND OVERALL EXPECT HIGHS NEAR CLIMATOLOGY AND
OVERNIGHT LOWS SLIGHTLY ABOVE.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 06Z...THUNDERSTORMS KEEP BACKBUILDING/EXPANDING NEAR THE
KLBT TERMINAL WHERE IFR IS POSSIBLE IN HEAVY RAIN THROUGH 08-09Z.
OTHERWISE...WILL CONFINE ANY MENTION OF SHOWERS OVER THE NEXT
SEVERAL HOURS TO VCSH AT KCRE/KMYR. EXPECT MVFR/IFR FOG TO
DEVELOP AT KLBT AND KFLO 09-13Z.
KIND OF AT TRICKY FORECAST ALONG THE COAST TODAY AS THE MODELS
ARE NOT IN GOOD AGREEMENT. THE NAM DOES NOT PUSH THE FRONT
THROUGH...WITH CONTINUED SOUTHWEST FLOW WITH CONVECTION ALONG THE
COAST. THE GFS GIVES US POST FRONTAL NORTHEAST FLOW...WITH LITTLE
TO NO CONVECTION. WILL LEAN TOWARD THE GFS AT THIS TIME...HOWEVER
MAY HAVE TO MAKE CHANGES AROUND THE 12Z TAF TIME IF THE GFS STARTS
TRENDING IN THE NAM'S DIRECTION.
EXTENDED OUTLOOK...PREDOMINATELY VFR WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. BRIEF MORNING
FOG/STRATUS IS ALSO EXPECTED EACH DAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 AM WEDNESDAY...THE PRESSURE GRADIENT WILL REMAIN WEAK
WITH LIGHT WINDS OVERNIGHT...MAINLY FROM THE S AND SW. DUE TO
THESE LIGHT WINDS...SEAS ARE PRIMARILY 2 FT. AN ESE SWELL ON THE
ORDER OF 10 TO 12 SECONDS REMAINS.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...THE SURFACE COLD FRONT THAT STALLED ACROSS
THE EASTERN CAROLINAS TODAY SHOULD BE NEAR THE SOUTH CAROLINA
COAST AND A SHORT DISTANCE OFF THE NORTH CAROLINA COAST AT
DAYBREAK WEDNESDAY. THE SEABREEZE CIRCULATION WILL PULL THIS FRONT
BACK INLAND WEDNESDAY AFTERNOON. THE FRONT WILL AGAIN SLIP
SOUTHWARD WEDNESDAY NIGHT AND SHOULD MOVE CLEAR DOWN TO GEORGIA
THURSDAY.
LIGHT/VARIABLE WINDS WEDNESDAY MORNING WILL TURN SOUTHEAST 10
KNOTS WEDNESDAY AFTERNOON WITH THE SEABREEZE. EAST TO NORTHEAST
WINDS THURSDAY MORNING BEHIND THE FRONT SHOULD VEER A LITTLE MORE
SOUTHEASTERLY NEARSHORE DURING THE AFTERNOON WITH A WEAK
SEABREEZE. SEAS GENERALLY 2-3 FEET THROUGH THE PERIOD IN AN
EASTERLY 7-SECOND SWELL AND SOUTHEASTERLY 11-SECOND SWELL.
LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...RELATIVELY WEAK EAST TO OCCASIONALLY
NORTHEAST WINDS WILL CONTINUE THROUGH THE PERIOD. HIGH PRESSURE
WILL REMAIN ANCHORED TO THE NORTH WITH A WEAK STATIONARY FRONT
OFFSHORE. THESE FEATURES WILL REMAIN IN PLACE FOR THE MOST PART
WITH LITTLE TO DRIVE SIGNIFICANT CHANGES SYNOPTICALLY. WIND SPEEDS
WILL BE ON THE LOWER END OF A 10-15 KNOT RANGE. SIGNIFICANT SEAS
MAY SHOW A LITTLE MORE VARIABILITY AS SOME SWELL MAY BE ADDED TO
THE SPECTRUM FROM ERIKA.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RJD
SHORT TERM...TRA
LONG TERM...SHK
AVIATION...RJD/DL
Hazardous weather outlook, Aug 25, 2:41 PM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT TUE AUG 25 2015
NCZ099-105-109-SCZ032-033-039-053-055-261945-
COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-FLORENCE-MARION-WILLIAMSBURG-
INLAND HORRY-INLAND GEORGETOWN-
341 PM EDT TUE AUG 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY RESULT IN PONDING OF
WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-261945-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
341 PM EDT TUE AUG 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY RESULT IN PONDING OF
WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE RIP CURRENT RISK MAY BE ELEVATED FOR PORTIONS OF THE BEACHES
LATE WEEK AND INTO THE WEEKEND.
ELEVATED WATER LEVELS ARE EXPECTED AT THE BEACHES DURING THE TIME
OF HIGH TIDE LATE WEEK AND DURING THE WEEKEND. THE HIGHEST HIGH
TIDE WILL BE IN THE EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-261945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
341 PM EDT TUE AUG 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-261945-
INLAND NEW HANOVER-
341 PM EDT TUE AUG 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY RESULT IN PONDING OF
WATER IN LOW-LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ELEVATED WATER LEVELS ARE EXPECTED ALONG THE LOWER CAPE FEAR RIVER
DURING THE TIME OF HIGH TIDE LATE WEEK AND DURING THE WEEKEND.
THE NIGHTTIME HIGH TIDE WILL BE THE HIGHEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-SCZ017-023-024-261945-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-
341 PM EDT TUE AUG 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Bladen
- When
- August 26, 2:00 AM EST to 2:01 AM EST
- Where
- Bladen County, 2.5 mi SSW of Elizabethtown Arpt to 2.3 mi S of Elizabethtown Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.565, -78.590
A team from the National Weather Service conducted a storm survey per a request from the Bladen County Emergency Manager. The survey concluded the damage was the result of straight-line winds. A roof was lifted off of a storage building and deposited 75 yards away. An empty silo, 25 feet tall was blown down. Winds were estimated to 60 mph in this area. Numerous large limbs were observed down from pecan and pine trees. A few pine trees up to 8 inches in diameter were snapped several feet off the ground near the intersection of Coley Road and Rosindale Road. Winds were estimated to 75 mph in this area. The damage was sporadic along a half mile path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Utah, August 26 to 30, 20151 death · 3 events
- Heavy Rain in Alaska, August 26 to 27, 20151 death · 1 event
- Flash Flood and Damaging Winds in New Mexico, August 26, 2015$1.5 million · 90 kt wind · 3 events
- Lightning Strike in Florida, August 26, 2015$750,000 · 1 event
- Flood and Damaging Winds in Florida, August 26, 2015$2,000 · 50 kt wind · 5 events
- Wildfire in Texas, August 26 to 31, 20155 events
- Flooding in South Carolina, August 26, 20154 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 26, 20153 events
- Hail and Damaging Winds in South Carolina, August 26, 2015$9,000 · 1 in hail · 3 events
- Flash Flooding in California, August 26, 2015$10,000 · 2 events
- Flash Flooding in Nevada, August 26, 2015$2,000 · 2 events
- Damaging Winds in Wyoming, August 26, 2015$6,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600138.